Sildenafil-associated severe cholestatic drug-induced liver injury presenting as persistent jaundice after stone extraction.
Yuma Kamijo, Takanobu Iwadare, Ryoko Endo et al.
✦ AI-curated · Sources linked
Case in brief
A 43-year-old man developed abdominal pain and vomiting after regularly taking sildenafil obtained in the Philippines. Imaging showed choledocholithiasis, which was treated successfully by endoscopic stone extraction, but severe jaundice persisted and worsened. Subsequent imaging found no ongoing biliary obstruction. Liver biopsy showed marked canalicular cholestasis without bile duct destruction, arguing against prolonged obstruction. A structured causality assessment rated sildenafil as highly probably associated with the liver injury. With ursodeoxycholic acid and colestimide, his bilirubin levels gradually normalized.
What made this case unusual
Severe cholestatic liver injury persisted after successful stone extraction, initially complicating attribution of jaundice to sildenafil rather than biliary obstruction.
Diagnostic / clinical pearl
When jaundice persists after relief of biliary obstruction, review medication exposures and use biopsy findings and structured causality assessment to evaluate for drug-induced liver injury.
Why it matters
The report highlights that sildenafil obtained outside routine medical supervision can be associated with severe cholestatic liver injury.